Flood, Cherokee
- When
- January 5, 4:00 AM CST to January 7, 10:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 4 am January 4th. 47 feet at 5 am on January 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 4 am January 4th. The river crested at 14.47 feet at 5 am on January 6th. The river fell below its flood stage at 10 am cst on January 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 5, 12:16 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1216 AM CST WED JAN 5 2005 WE HAVE JUST ISSUED A WITNER STORM FOR OSAGE COUNTY...WITH THE EMPHISIS ON NORTHWEST OSAGE COUNTY. TEMPERATURES IN NORTHWEST OSAGE COUNTY ARE AGAIN AT 32 F AND SHOULD CONTINUE A SLOW FALL...AS PRECIPITATION INCREASES ACROSS THE REGION. A LARGE AREA OF RAIN AND THUNDERSTORMS DEVELOPED FROM WEST OKLAHOMA INTO WESTERN TEXAS AS A 130 KNOT 300 MB JET ROTATED INTO SOUTHWEST TEXAS. THE CONVECTION WILL SPREAD INTO NORTHEAST OKLAHOMA OVERNIGHT WITH RAINFALL AMOUNTS OF .75 TO 1.5 INCHES...SOME OF IT WHERE SURFACE TEMPERATURES ARE BELOW FREEZING...RESULTING GLAZING ICE. IN NORTHWEST OSAGE COUNTY WHERE SOME OF THE HEAVIEST RAIN IS EXPECTED...DAMAGING ICE IS LIKELY. WE HAVE KEPT THE REST OF THE PREVIOUS ADVISORY COUNTIES ALONE FOR NOW AS THE COLD AIR WILL MAKE ONLY SLOW PROGRESS SOUTH. IT IS POSSIBLE WE COULD HAVE TO UPGRADE THE REST OF THE ADVISORY BEFORE THE NIGHT IS OVER. BUFR SOUNDINGS FROM THE ETA AND GFS ALL SUGGEST A SWITCH TO SLEET IN THE WARNING AND ADVISORY AREAS BEFORE THE PRECIP ENDS...WITH MAYBE A SHOT OF SNOW IN FAR NORTHERN SECTION...BUT DECREASING MOISTURE IN THE DENDRITIC GROWTH REGION TOMORROW MAY RESULT IN PRECIP ENDING AS FREEZING DRIZZLE IN SOME AREA. THE FLASH FLOOD WATCH WILL CONTINUE OVER NIGHT WITH CONVECTION APPROACHING. IN ADDITION...SOME INCREAE IN CONVECTION MAY OCCUR ALONG THE FRONT IN SOUTHEAST OKLAHOMA OR WESTERN ARKANSAS TOWARD MORNING. SO WHILE THE HEAVIEST RAINS MAY BE IN NORTHEAST OKLAHOMA...NO AREA WILL LOSE ALL ITS FLASH FLOOD POTENTIAL...SO NO CHANGES WILL OCCUR TO THE WATCH NOW. FORECAST ID= 8 .TSA WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH UNTIL NOON CST WEDNESDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029. OK...FLASH FLOOD WATCH UNTIL NOON CST WEDNESDAY FOR ZONES OKZ049... OKZ053>076. WINTERSTORM WARNING FOR TONIGHT AND WEDNESDAY FOR ZONE OKZ054. WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES OKZ055>056...OKZ059.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 508 PM CST TUE JAN 4 2005 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 508 PM CST TUE JAN 4 2005 ...WINTER WEATHER ADVISORY FOR OSAGE...PAWNEE...WASHINGTON...AND NOWATA FOR TONIGHT INTO WEDNESDAY... ...FLASH FLOOD WATCH FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THROUGH NOON WEDNESDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT FLASH FLOOD. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. WINTER WEATHER. ICE ACCUMULATION. RISK...ELEVATED. AREA...NORTHWEST OF A NOWATA TO WESTPORT LINE. ONSET...THIS EVENING. DISCUSSION... A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ALONG A LINE FROM BENTONVILLE ARKANSAS TO MCALESTER TO ADMORE EARLY THIS EVENING. A LARGE AREA OF RAIN AND A FEW THUNDERSTORMS CONTINUE ACROSS NORTHERN OKLAHOMA WITH SCATTERED AREAS OF LIGHT RAIN AND SHOWERS OVER THE REMAINDER OF OKLAHOMA AND NORTHWEST ARKANSAS. WHILE MOST OF THE HEAVIER RAIN HAS ENDED OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM COULD PRODUCE BRIEF HEAVY RAIN AND WITH GROUND CONDITIONS SATURATED...IT WOULD TAKE LITTLE ADDITIONAL RAIN TO PRODUCE FLASH FLOODING. THE FLASH FLOOD WATCH MAY BE EXTENDED THROUGH NOON WEDNESDAY. AS COLDER AIR CONTINUES TO SETTLE INTO NORTHEASTERN OKLAHOMA TONIGHT...THE PRECIPITATION IS EXPECTED TO CHANGE TO FREEZING RAIN NORTHWEST OF A NOWATA TO WESTPORT LINE. A GLAZE OF ICE IS LIKELY TO DEVELOP ON EXPOSED SURFACES SUCH AS TREES...POWER LINES... FENCES...AND POSSIBLY EVEN ON ELEVATED ROADWAYS OVERNIGHT. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THIS AREA OF NORTHEAST OKLAHOMA FOR TONIGHT INTO WEDNESDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER ACTIVATION NOT EXPECTED...BUT EMERGENCY MANAGEMENT GROUPS SHOULD BE AWARE OF THE HEAVY RAINFALL AND WINTER WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. FRIDAY...WINTER WEATHER POTENTIAL. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. EXTENDED DISCUSSION... THE THREAT FOR WINTRY WEATHER WILL CONTINUE ON WEDNESDAY AS ANOTHER SURGE OF COLD AIR MOVES INTO EASTERN OKLAHOMA AND CAUSES TEMPERATURES TO FALL DURING THE DAY. FLASH FLOOD POTENTIAL WILL CONTINUE AS GROUND CONDITIONS REMAIN SATURATED AND LITTLE ADDITIONAL RAIN WILL BE NECESSARY TO PRODUCE FLASH FLOODING. AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE AREA THERE WILL BE A CHANCE OF FREEZING RAIN...SLEET AND RAIN NORTH OF THE INTERSTATE 40 CORRIDOR DURING THE DAY WEDNESDAY. THE THREAT FOR WINTERY WEATHER WILL SHIFT EAST INTO EXTREME NORTHWEST ARKANSAS LATE WEDNESDAY BEFORE ENDING EARLY WEDNESDAY NIGHT. THERE WILL BE A SLIGHT CHANCE OF RAIN OR FREEZING RAIN THURSDAY NIGHT INTO FRIDAY MORNING ACROSS SOUTHEAST OKLAHOMA AS WARM AIR OVERRUNS THE COLD AIR IN PLACE ACROSS THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438496.